MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Model Number RBY2C0740-B
Medical Device Problem Codes Material Deformation (2976); Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/29/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2020-01252.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the splenic artery using ruby coils, a lantern delivery microcatheter (lantern), and a non-penumbra catheter.During the procedure, the physician introduced the lantern to the target vessel and proceeded to advance approximately twenty centimeters of the ruby coil into the target vessel without issue.However, while attempting to advance the last twenty centimeters of the ruby coil into the vessel, the physician encountered resistance and the pusher assembly became kinked.When the physician pulled the ruby coil back, the coil detached in the lantern.The physician attempted to flush out the ruby coil as well as push the coil out of the lantern using both a.025 guidewire and a.018 guidewire without success.The physician decided to remove the lantern; however, while retracting the lantern out of the patient, it fractured approximately forty centimeters distal to the hub.The physician removed the catheter and the broken lantern containing the ruby coil altogether from the patient.It was reported that access to the target vessel was lost and the physician decided to end the procedure.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the lantern was kinked approximately 2.5 cm from the hub.The lantern was fractured approximately 49.5 cm from the hub.The distal fractured segment of the lantern was stuck inside a non-penumbra device with the detached.Ruby coil embolization coil stuck inside its lumen.Conclusions: evaluation of the returned lantern confirmed that the catheter was fractured inside a non-penumbra device.If the lantern is forcefully retracted against resistance, damage such as a fracture may occur.Further evaluation of the returned lantern also confirmed that the ruby coil embolization coil was detached from its pusher assembly and was inside the catheter lumen.This damage was likely the result of the reported ruby coil¿s pusher assembly becoming kinked and subsequently fracturing during the procedure.During the functional test, the fractured lantern and the detached ruby coil embolization coil could not be removed from the non-penumbra catheter.Penumbra catheters are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 1.3005168196-2020-01252 h3 other text : placeholder.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10440238
Report Number3005168196-2020-01253
Device Sequence Number3975247
Product Code HCG
UDI-Device Identifier00814548018843
UDI-Public00814548018843
Combination Product (Y/N)Y
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K173614
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/29/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/03/2026
Device Model NumberRBY2C0740-B
Device Catalogue NumberRBY2C0740
Device Lot NumberF83852
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/06/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 07/29/2020
Supplement Date Received by Manufacturer08/31/2020
Initial Report FDA Received Date08/21/2020
Supplement Report FDA Received Date12/02/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age52 YR
Date Report Sent to FDA01/01/2005